Akathisia literally means “inability to sit,” and is a type of movement disorder in which the patient feels extreme inner restlessness along with a forcible need or desire to be in continuous motion by performing actions such as rocking backwards and forwards when sitting or standing, marching on the spot by lifting feet and also crossing and uncrossing the legs when in a sitting position. Patients having akathisia won’t be able to keep or sit still at one place and are always fidget, restless, hop from foot to another or pace about.
Akathisia can be mild where the patient only has simple fidgeting and can be severe where the patient feels the need to continuously pace. Akathisia is a condition where the patient experiences feelings of intense restlessness, which do not have any association with stress or anxiety .
One of the causes of akathisia is thought to be antipsychotics, especially the first generation antipsychotics. Akathisia can also occur as a side effect of some medications. Akathisia is also associated with Parkinson’s disease and other such type of syndromes.
Symptoms of Akathisia
The primary characteristic feature of akathisia is a lot of movement. The type of movements depends on the severity of Akathisia and the degree of resistance of the patient against the urge to move. Some of the common symptoms of Akathisia include:
- Akathisia patient sways or rocks from one foot to another.
- Patient repeatedly crosses and uncrosses her/his legs.
- Patient suffering from Akathisia marches in one place by repeatedly lifting and lowering his/her foot.
- Patient is unable to stand or sit still without moving, walking or pacing.
- Akathisia patient also experiences muscle kinks, twisting movements and has a poor posture.
- Patient repeatedly twists or shifts his/her trunk or waist.
- There is also repeated bending of the neck, bobbing of the head and other such movements in that area.
- Patient suffering from Akathisia experiences inner discomfort or tension with a strong desire to move.
- In severe cases of akathisia, patient experiences irritability, anxiety, hostility or dysphoria, which is a general feeling of dissatisfaction or unease. In advanced akathisia, the anxiety can worsen so much that the patient feels paranoid, becomes violent and can also have suicidal tendencies .
Differentiation of Akathisia from Other Movement Disorders
Akathisia can be differentiated from other movement disorders by looking at the amount of control the patient has over his/her motions. For example, if the patient has a muscular tic related to neuromuscular issues, the movements are involuntary and not in control of the patient. Whereas, the movements of akathisia are in control of the patient and the movements occur because the patient has a strong inner urge to make that particular movement.
Akathisia vs Restless Leg Syndrome
Akathisia resembles restless legs syndrome; however, the two conditions are completely different. Restless legs syndrome is characterized by partial uncontrolled movements with a feeling of restlessness, which increases when the patient is sleeping or resting. In Akathisia, the movements are more controlled in nature and there is no relation between movements in Akathisia with sleep or rest. However, the severity can increase in circumstances where the patient has to remain still for some time such as standing in a queue when grocery shopping.
Causes of Akathisia
Akathisia is often a drug-induced movement disorder caused by:
Antipsychotics Medicines can cause Akathisia as a result of suppression of dopamine signals. Antidepressants can also cause Akathisia from increase in the serotonin signals. Akathisia occurs as a side effect of antipsychotic medications and antidepressant medications. This movement disorder can also occur during withdrawal from these medicines. Medicines such as Selective Serotonin Reuptake Inhibitors (SSRIs) can aggravate an already existing akathisia.
Anti-Migraine or Anti-Nausea Medications: The action of some of these medicines resembles antipsychotic medications and can also cause akathisia; however, this is rare. Akathisia can also occur irrespective of any change in the medicine or starting a new medicine. Sometimes, akathisia occurs immediately and in some cases akathisia can develop months after taking such medicines.
Drug Withdrawal: Withdrawal from drugs such as benzodiazepines , cocaine , opioids or barbiturates can also cause akathisia where the symptoms appear within a few weeks.
In a nutshell, the patient develops akathisia as a side effect of some neurological medications. It can also develop after starting or changing to a new medicine or during the withdrawal process from a medicine.
Treatment for Akathisia
Treatment of akathisia is relatively complicated. As akathisia is a condition brought on by use of certain medications, treatment typically consists of decreasing the dose of the medicine, changing the medicine or stopping the medicine completely. However, if the patient is taking antidepressant or antipsychotic medicines that are causing akathisia, then stopping these medicines can worsen the condition of the patient for which these medicines were started in the first place. Patient may have an increase in the severity of the symptoms of depression or psychosis if the medications are adjusted or stopped. Treatment options for akathisia consist of:
Adjustment in Medicine Dosage: Decreasing the dosage or not increasing the dose of the offending medicine helps in alleviating the symptoms of akathisia. If the akathisia occurs as a result of benzodiazepines or opioids withdrawal, then increase in the dosage will help with the condition. It is important to monitor the patient during and after the dose adjustment to see if there is any alleviation of the akathisia symptoms.
Changing the Medicine: First-generation antipsychotics and antidepressants can cause more severe akathisia, which is why it is recommended to switch to second-generation antidepressants and antipsychotic medicines. They can still induce akathisia, but second-generation medicines are slower in inducing akathisia when compared to first-generation medicines.
Stopping the Medicines: In some cases, doctors can try and see if stopping the medicine for some time brings relief to the symptoms of akathisia. This should be done at a time when the discontinuation of the medicine causes least disruption in the patient’s life.
Anticholinergics: Anticholinergics are prescribed to block certain neurotransmitters and are given to the patient to rectify respiratory, digestive, or sleep-related problems. These medicines also have shown to help in some cases of akathisia. Anticholinergics should be started after other medicines have been tried, as they too have side effects and should be used after other treatment options have not worked.
Dietary Changes: Diet rich in vitamin B6 helps in alleviating the symptoms of akathisia. Vitamin B6 is found in abundance in foods such as meat and starches which include potatoes, beef or turkey.